Format

Send to

Choose Destination
J Neurosurg. 1995 Sep;83(3):430-4.

Intracranial pressure changes induced during papaverine infusion for treatment of vasospasm.

Author information

1
Department of Radiology, University of Washington, Seattle, USA.

Abstract

The authors reviewed the cases of 21 patients who received intraarterial infusions of papaverine to determine the drug's effects on intracranial pressure (ICP), mean arterial blood pressure, pulse rate, and cerebral perfusion pressure (CPP). The study focused on patients with aneurysmal subarachnoid hemorrhage who developed clinical signs and symptoms of vasospasm, which was documented by cerebral angiography. In 18 patients, an average dose of 300 mg papaverine was administered over 20 to 35 minutes using a No. 5 French catheter inserted into the high cervical internal carotid artery or vertebral artery. Two other patients received superselective infusions via a microcatheter placed in the anterior cerebral artery. Sixteen patients (76%) experienced good angiographic results, and 11 (52%) obtained objective clinical improvement within 48 hours. Significant elevations in ICP, blood pressure, and pulse rate were noted during papaverine infusion. In contrast, no statistically significant sustained change in CPP was observed, although it tended to decrease during papaverine infusion. In one elderly patient, infusion of the common carotid artery resulted in profound bradycardia and hypotension with a subsequent significant increase in ICP and a marked decrease in CPP. The increase in ICP in these patients correlates well with changes seen in animal models and is probably related to increased cerebral blood flow. A careful, titrated infusion of papaverine, with constant reference to the patient's ICP, blood pressure, and pulse rate, minimizes the transient increase in ICP while maintaining adequate blood pressure and CPP. Failure to monitor these parameters during the infusion, with appropriate modification of the rate of titration, could potentially produce an uncontrolled change in ICP or CPP.

PMID:
7666218
DOI:
10.3171/jns.1995.83.3.0430
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Sheridan PubFactory
Loading ...
Support Center